Stimulant drug abuse increase - WSFA.com: News Weather and Sports for Montgomery, AL.

Stimulant drug abuse increase

Posted: Updated:

Attention deficit disorder, the treatment usually involves stimulant drugs.

Abuse of stimulant drugs like adderall and ritalin is on the increase. ( Joseph Dewees, college student) "I know a lot of kids that take adderall every day and it's not prescribed. They buy it for like 5 dollars a pill." They're buying them from friends who are prescribed these drugs to treat attention deficit disorders.

Abuse of these drugs among 18-25 year olds accounts for a dramatic rise in visits to the emergency department: 5,212 in 2005 to 15,585 in 2010. (Ema Kraut, college student) "I just think it's unnecessary, inappropriate and shouldn't be happening." but it does happen because some students believe these drugs can give them an edge when it comes to studying.

They couldn't be more wrong. (Dr. Dolores Cimini, counselor) "research shows that students who abuse stimulant drugs such as ritalin or adderall actually don't do as well in school and they are more likely to do what's called stop out and that it not continuing from semester to semester without needing a break." Dr. Cimini says, the research also finds, kids who already use alcohol and marijuana to manage stress are more likely to abuse stimulants. And they, incorrectly, think, since the drugs are legal they must be safe. That can be a fatal mistake. (sot: Dr. Heather long, medical toxicology) "can be deadly, and has been associated with sudden death." Dr. Heather Long, an emergency department doctor routinely sees young adults who are abusing these drugs. They may be suffering vomiting, nervousness even hallucinations.

And she says, the repercussions of stimulant abuse can last a lifetime because of the effect on the heart. (Dr. Heather Long, medical toxicology) "and can cause heart attacks, arrhythmia's just like the same kind of scarring that we see in older populations." Insomnia, unexplained irritability, dizziness and shortness of breath are also symptoms associated with stimulant abuse. If you notice a friend or child suffering these symptoms, or if you're abusing and develop these symptoms don't delay, get medical attention. By the way...the abuse is seen equally among men and women.

Powered by WorldNow